Are you putting your grandchildren at risk with your medications?
Every week we have a family dinner that includes two of our daughters and their four small children. Our grandchildren usually end up spending a lot of time in my office, which is also set up as a playroom for them. Shelves of toys reside alongside shelves of books. The room has been childproofed so it’s a safe place to play even if a grownup isn’t always in there.
I honestly believed that the worst thing that could happen is a grandchild could knock over a stack of my files. A pain in the neck for me, but harmless to them.
Then my father came for a visit, along with his medications.
The couch in my office is a sleeper sofa, so he set up camp in there for a few days. None of us thought of the danger this could pose to young children. We were extremely fortunate that 4-year-old Isabelle is a tattletale. She came to me holding one of the pill containers that are popular with older people because they help remind them to take their medicine.
The pill container was empty. Isabelle said that 3-year-old Lilia had gotten into the medicine. We all ran into the room and found the pills on the floor, including one that had been bit in half. Luckily both halves were still on the floor and not in a child’s stomach. My father only takes one pill a day, so it wasn’t hard to count the pills and figure out that they were all there.
But the one medicine he takes, lisinopril for blood pressure, would have been bad for Lilia if she had actually ingested it.
“Her blood pressure could have dropped,” said pharmacist Angela Medeiros, PharmD, director of Outpatient Pharmacy Services at Cape Cod Healthcare. “Fortunately, if children take a normal therapeutic dose of lisinopril, they’ll probably end up being okay. But some drugs carry a much higher risk and normal adult doses can be extremely dangerous and even life threatening if consumed by a child.
A Common Danger
What happened in my house is far from uncommon. A recent study published in the Journal of Pediatrics revealed that more than half of the children under the age of five, who were poisoned by medications, ate them after an adult had removed the pills from their child-protective safety packaging. This practice leads to approximately 50,000 Emergency Department visits every year.
“Some of the most dangerous are narcotic and pain medications,” Medeiros said. Cardiac, blood pressure, and mental health medications can also be very dangerous. These are common drugs. The scary part is that even some of the over-the-counter meds, if they are taken in high doses, could really be dangerous as well.”
In children, an accidental dose of narcotics and pain medications would lead to respiratory depression and possible death. Some cardiac medications could cause their heart rate and blood pressure to drop dangerously low. They could also cause shock or cardiac arrest. Antidepressants can cause seizures as well as heart arrythmias. Diabetic medications are also very dangerous, Medeiros said. They can cause a child to have dangerously low blood sugar, which could lead to a coma or seizures.
“With some of these drugs, just one or two pills could take somebody’s life, unfortunately,” she said. “It’s important to try to prevent these accidents from happening. First of all, the easy thing is to store all medications in a place where children cannot reach them but also to have them in child safety containers which you should be able to get from your pharmacy.”
Another common but dangerous place to store medicine is in a purse. Children love to go through purses because they know there are all kinds of interesting things in them.
Seniors who rely on the daily reminder pill organizers can find childproof types available online.
Keep Them Up and Away
The CDC recommends that adults teach their children about medication safety, Medeiros said. They also warn parents or caregivers not to refer to medicine as candy in an effort to convince them to take one.
Medeiros suggested parents should familiarize themselves with the CDC “Up and Away” Campaign:
- Put your medication up high where children can’t reach them, even if they drag a chair.
- Make sure you put your medications away every single time.
- Make sure the safety cap is locked.
- Tell your guest about medicine safety.
- Be prepared in an emergency by knowing the poison control number (800-222-1222).
If you suspect your child has taken a medication or a vitamin they shouldn’t have, seek professional help immediately.
“You have to assess the situation,” Medeiros said. “If you think your child has swallowed medication they shouldn’t have, I suggest calling poison control or 911 immediately, even if they don’t exhibit any symptoms of overdose. I think it’s better to err on the side of caution.”